[Skip to Content]
[Skip to Content Landing]
Article
September 10, 1955

LIVER FUNCTION AND HEPATIC COMPLICATIONS IN PATIENTS RECEIVING CHLORPROMAZINE

Author Affiliations

Galveston, Texas

From the departments of neurology and psychiatry and pharmacology, University of Texas Medical Branch.

JAMA. 1955;159(2):99-101. doi:10.1001/jama.1955.02960190005002
Abstract

The use of chlorpromazine [Thorazine, 10-(γ-dimethylaminopropyl)-2-chlorophenothiazine hydrochloride] is occasionally complicated by the development of jaundice. In our series of over 800 patients treated with this drug, 5 such cases have occurred. Results of laboratory studies in these instances have consistently indicated an obstructive process within the biliary system. The complication has proved to be benign, the ensuing clinical courses being characterized by rapid resolution of symptoms and uneventful recovery. Though this side-reaction occurred only rarely and was apparently confined to the bile passages, we believed that the possibility of damage to the liver cells demanded further investigation. Of particular concern to us was the question of whether patients receiving the drug over relatively long periods of time sustained subclinical liver damage. The presence of the phenothiazine nucleus in chlorpromazine further suggested the need for this determination, since phenothiazine itself, in sufficiently high dosage, has been reported to produce liver disease.

First Page Preview View Large
First page PDF preview
First page PDF preview
×